Kentucky, 2009

Hail in Kentucky, February 18, 2009

February 18, 2009 · NWS JKL · 19 events in 11 counties and zones

Severe thunderstorms developed ahead of a strong cold front moving through Eastern Kentucky on February 18th. Numerous reports of large hail were received as these storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe thunderstorms developed ahead of a strong cold front moving through Eastern Kentucky on February 18th. Numerous reports of large hail were received as these storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 18, 7:30 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Feb 18, 7:30 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
730 AM EST WED FEB 18 2009

.SHORT TERM.../TODAY AND TONIGHT/

07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE MOVING THROUGH NORTHERN
MISSOURI. THIS LARGE WEATHER SYSTEM IS RESPONSIBLE FOR A DEVELOPING
WARM FRONT THAT BROUGHT SCATTERED TO NUMEROUS SHOWERS TO EASTERN
KENTUCKY DURING THE EVENING AND EARLY OVERNIGHT HOURS. A MORE ROBUST
CLUSTER OF SHOWERS AND MAINLY ELEVATED THUNDERSTORMS...SOME QUITE
STRONG...IS OOZING EAST ALONG THE TENNESSEE BORDER FROM SOUTH CENTRAL
KENTUCKY AND UP THE CUMBERLAND VALLEY. ABUNDANT CLOUD COVER AND
BREEZY SOUTH WINDS THROUGH THE NIGHT HAVE KEPT TEMPERATURES FROM
FALLING TOO MUCH WITH LITTLE...IF ANY...VALLEY TO RIDGETOP
DIFFERENCES NOTED. READINGS ARE GENERALLY IN THE MID 40S WITH
DEWPOINTS STILL RUNNING WELL BEHIND IN THE 20S THROUGH THE AREA...
BUT HIGHER THAN THEY WHERE YESTERDAY AFTERNOON WHEN AREAS OF SLEET
MOVED THROUGH.

THE MODELS ARE SIMILAR ALOFT THROUGH THE FIRST TWO PERIODS OF THE
FORECAST AS THEY PIVOT SOUTH...AND DEEPEN INTO A CLOSED LOW...AN
ALREADY RATHER DEEP TROUGH COMING OUT OF SOUTH CENTRAL CANADA. THIS
UPPER LOW THEN ARCS INTO THE NORTHERN OHIO VALLEY BY THURSDAY
MORNING. WITH SUCH GOOD AGREEMENT ALOFT...CHOSE TO FOLLOW THE HIGHER
RESOLUTION NAM FOR WEATHER SPECIFICS. ACCORDINGLY...THE SHOWER AND
THUNDERSTORM CLUSTER TO OUR SOUTHWEST IS EXPECT TO SPREAD THROUGH
OUR SOUTHERN CWA OVER THE NEXT THREE TO SIX HOURS. ADDITIONAL
SHOWERS WILL DEVELOP NORTH OF THE MAIN AREA AND AFFECT THE NORTHERN
PORTION OF THE CWA THROUGH THE MORNING HOURS. THIS WELL FED...BY
PLENTY OF UPPER LEVEL DIVERGENCE ON THE FRONT END OF A 140 KT 300MB
JET...CONVECTIVE AREA SWEEPS EAST BY NOON WITH SCATTERED SHOWERS AND
PERHAPS A STRAY THUNDERSTORMS LEFT IN ITS WAKE. DURING THIS TIME THE
PRESSURE GRADIENT OF THE PASSING SFC LOW WILL YIELD BREEZY SOUTHWEST
WINDS OF 10 TO 20 MPH AND GUSTS TO 35 MPH. THE DEEP SFC LOW THEN
PUSHES ACROSS LAKE ERIE AND SENDS ITS SHARPENING COLD FRONT THROUGH
THE AREA BY EVENING. BEHIND THIS COLD FRONT...BRISK NORTHWEST WINDS
WILL SEND COLDER AIR INTO EAST KENTUCKY AND EVENTUALLY CHANGE ANY
LINGERING RAIN SHOWERS TO SNOW TOWARD MIDNIGHT IN THE WEST AND A BIT
AFTER IN THE EAST. UPSLOPE FLOW AND ADDITIONAL MOISTURE ON THE BACK
SIDE OF THE LOW WILL KEEP THE SNOW SHOWERS GOING INTO THE MORNING
HOURS OF THURSDAY. SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE...MAINLY
ON THE RIDGETOPS AND GENERALLY AN INCH OR LESS.

.LONG TERM.../THURSDAY THROUGH TUESDAY/

UPPER LEVEL TROUGH WILL BE ESTABLISHED ACROSS THE EASTERN U.S. BY
THURSDAY... AND WILL REMAIN IN PLACE THROUGH THE WEEKEND GETTING
REINFORCED ON FRIDAY NIGHT AND SATURDAY. MODELS AGREE BASICALLY ON
THAT PREMISE. DIFFERENCES DEVELOP THOUGH AS WE HEAD TOWARD THE NEW
WORK WEEK WITH SEVERAL MODELS (17/12Z ECMWF AND 18/00Z CMC INCLUDED)
SHOWING THE DEVELOPMENT OF A SIGNIFICANT EAST COAST WINTER STORM AS
CLOSED LOW ALOFT DEVELOPS TO OUR NORTH AND EAST. 18/00Z GFS AND GEFS
MEAN ARE MUCH MORE PROGRESSIVE AND THUS OFFERING LESS OF A WINTER
STORM THREAT. TEND TO FAVOR THE MORE PROGRESSIVE GFS SOLUTION WITH
LITTLE ENSEMBLE SUPPORT FOR THE OTHER SOLUTIONS... BUT ECMWF IS
TOUGH TO BEAT AND CANNOT TOTALLY RULE OUT IT/S SCENARIO.

SCATTERED SNOW SHOWER ACTIVITY FORCED LARGELY BY UPSLOPE FLOW AND
INSTABILITY FROM UPPER TROUGH AXIS SWINGING OVERHEAD ON THURSDAY
WILL WANE THURSDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE
REGION. ANY ACCUMULATIONS CONTINUE TO LOOK LIGHT WITH THIS EVENT.
AFTER A DRY BUT COOL FRIDAY... IT STILL APPEARS THAT CLIPPER SYSTEM
IS DUE IN HERE LATE FRIDAY NIGHT AND ON SATURDAY. THIS SYSTEM IS SO
WOUND UP THAT WARM ADVECTION IN ADVANCE OF IT SHOULD RESULT IN A
RAIN/SNOW MIX... CHANGING TO SNOW LATE ON SATURDAY BEHIND THE COLD
FRONT. PREVIOUS FORECAST THEN HAD SNOW SHOWER ACTIVITY DIMINISHING
BY DAWN ON SUNDAY... BUT WITH SEVERAL MODELS SHOWING LOW PRESSURE
DEVELOPING ON THE FRONT TO OUR SOUTH AND MOVING QUICKLY UP THE
EASTERN SEABOARD ON SUNDAY... DECIDED TO EXTEND A SLIGHT CHANCE FOR
SNOW THROUGH THE DAY ON SUNDAY. STILL A LOT OF UNCERTAINTY WITH NEXT
SYSTEM THREATENING MONDAY NIGHT OR TUESDAY SO KEPT JUST SLIGHT
CHANCE POPS FOR THIS PERIOD.

OVERALL... MADE ONLY A FEW SLIGHT CHANGES TO INHERITED TEMPS WITH
BELOW TO WELL BELOW NORMAL TEMPS EXPECTED THROUGH THE PERIOD.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

THE FIRST WAVE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE ENDING
OVER THE NEXT COUPLE OF HOURS...BUT SCATTERED ACTIVITY WILL BE
AROUND THROUGH THE AFTERNOON WITH SOME THUNDER STILL A POSSIBILITY.
CIGS WILL REMAIN FAIRLY LOW IN THE MVFR CATEGORY THROUGH THE
AFTERNOON AND INTO THE EVENING. TOWARD MIDNIGHT...COLD AIR RUSHING IN
ON WEST TO NORTHWEST WINDS WILL COOL THE COLUMN AND ALLOW FOR
LINGERING SHOWERS TO SWITCH TO SNOW. EXPECT SCATTERED SNOW SHOWERS
TO CONTINUE AT JKL FOR MOST OF THE REMAINDER OF THE NIGHT AND WENT
VCSH ELSEWHERE. STRENGTHENING WINDS ALOFT WILL ALSO PRESENT A
POTENTIAL FOR LOW LEVEL WIND SHEAR WELL INTO THE MORNING.
MEANWHILE...THE SFC WINDS WILL GRADUALLY INCREASE...ALONG WITH THEIR
GUSTS. THESE SOUTHWEST WINDS WILL PEAK IN THE AFTERNOON WITH
SUSTAINED WIND SPEEDS IN THE 15 TO 20 KT RANGE AND GUSTS NEAR 30 KTS.
THESE WINDS TURN TO THE NORTHWEST IN THE EVENING WITH SPEED PRETTY
MUCH UNCHANGED UNTIL CLOSER TOWARD DAWN THURSDAY WHEN THEY WILL BACK
OFF A BIT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF
LONG TERM....ABE
AVIATION...GREIF
Hazardous weather outlook, Feb 18, 4:00 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EST WED FEB 18 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
400 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS. WIND GUSTS OF UP TO 35
MPH ARE ALSO EXPECTED ON WEDNESDAY OUTSIDE OF ANY THUNDERSTORMS.
THESE GUSTY WINDS WILL LIKELY CONTINUE THROUGH THURSDAY.

SNOW SHOWERS ARE EXPECTED TONIGHT WITH LESS THAN AN INCH OF SNOW
ACCUMULATION POSSIBLE...MAINLY ON THE RIDGETOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW SHOWERS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT AND THEN AGAIN
FROM EARLY SATURDAY THROUGH SUNDAY. LIGHT ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS TONIGHT
TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

GREIF

The radar

The Knoxville radar (KMRX), 144 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Wayne

When
February 18, 1:25 PM EST to 1:30 PM EST
Where
Wayne County, 8 mi NE of Monticello
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.912, -84.728

Hail, Wayne

When
February 18, 1:32 PM EST to 1:37 PM EST
Where
Wayne County, Monticello
Measured
2 in hail
Reported by
Public
Coordinates
36.830, -84.830

Hail, Wayne

When
February 18, 1:40 PM EST to 1:45 PM EST
Where
Wayne County, 9 mi W of Monticello
Measured
1.25 in hail
Reported by
Public
Coordinates
36.830, -84.993

The largest reported was 1.25 inches in diameter. The average observed hail size was three quarters of an inch in diameter.

Hail, Wayne

When
February 18, 1:47 PM EST to 1:52 PM EST
Where
Wayne County, 2 mi N of Monticello
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.859, -84.830

Golf ball size hail was observed at the intersection of Highways 90 and 1275.

Hail, Whitley

When
February 18, 1:55 PM EST to 2:00 PM EST
Where
Whitley County, Bark Camp
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.920, -84.250

Hail, Knox

When
February 18, 2:25 PM EST to 2:30 PM EST
Where
Knox County, Barbourville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.870, -83.880

Hail, Menifee

When
February 18, 2:31 PM EST to 2:36 PM EST
Where
Menifee County, Frenchburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.950, -83.630

One inch hail was observed along with high winds and 100 foot visibility.

Hail, Powell

When
February 18, 2:33 PM EST to 2:38 PM EST
Where
Powell County, Stanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.850, -83.870

One half to three quarter inch hail was observed and fell for 8 minutes.

Hail, McCreary

When
February 18, 2:38 PM EST to 2:43 PM EST
Where
McCreary County, Stearns
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.700, -84.470

Hail, McCreary

When
February 18, 2:38 PM EST to 2:43 PM EST
Where
McCreary County, Whitley City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -84.470

Hail, Bell

When
February 18, 3:00 PM EST to 3:05 PM EST
Where
Bell County, Ferndale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.700, -83.680

Hail, Harlan

When
February 18, 3:05 PM EST to 3:10 PM EST
Where
Harlan County, Baxter
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.850, -83.330

Hail, Bell

When
February 18, 3:05 PM EST to 3:10 PM EST
Where
Bell County, Pineville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.770, -83.680

Hail, Wolfe

When
February 18, 3:09 PM EST to 3:14 PM EST
Where
Wolfe County, Hazel Green
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.800, -83.420

Nickel size hail was observed in Gilmore and Hazel Green.

Hail, Magoffin

When
February 18, 3:16 PM EST to 3:21 PM EST
Where
Magoffin County, 2 mi N of Salyersville
Measured
1 in hail
Reported by
County Official
Coordinates
37.779, -83.070

One inch diameter hail and highs that bent trees over were observed near Salyersville.

Hail, Martin

When
February 18, 3:43 PM EST to 3:48 PM EST
Where
Martin County, Inez
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -82.530

Hail, Martin

When
February 18, 3:43 PM EST to 3:48 PM EST
Where
Martin County, Inez
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.870, -82.530

Hail, Martin

When
February 18, 3:45 PM EST to 3:50 PM EST
Where
Martin County, Inez
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -82.530

Hail, Martin

When
February 18, 3:50 PM EST to 3:55 PM EST
Where
Martin County, Inez
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.870, -82.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153064, 153065, 153066, 153067, 153060, 153061, 153068, 153069, 153070, 153071, 153062, 153063, 153072, 153073, 153074, 153075, 153076, 153077, 153078.